Texas, 2011Wildfire in Texas, February 15 to 17, 2011
February 15 to 17, 2011 · NWS SJT · 2 events in 2 counties and zones
Windy and dry conditions combined with plentiful and very dry fuels resulted in wildfires across West Central Texas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Windy and dry conditions combined with plentiful and very dry fuels resulted in wildfires across West Central Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 15, 5:37 PM CST, 14 minutes earlier.
Area forecast discussion, Feb 15, 5:37 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
537 PM CST TUE FEB 15 2011
.DISCUSSION...
SEE THE 00Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
SOUTHWEST WINDS HAVE DIMINISHED TO 12 KTS OR LESS AT THE TERMINALS
AND WILL CONTINUE TO SLOWLY WEAKEN OVERNIGHT. THE NAM/GFS
SOLUTIONS DEPICT A SOUTHWEST/NORTHEAST ORIENTED LOW LEVEL JET
DEVELOPING TONIGHT AT 35 KTS OR SO BUT THIS WILL GENERALLY IMPACT
LOCATIONS TO THE EAST OF A LINE FROM KSJT TO KABI. STRONGER
DECOUPLING OF THE BOUNDARY LAYER SHOULD ALLOW WINDS TO REMAIN
LIGHT IN THIS PORTION OF THE CWA DESPITE THE STRONGER WINDS ALOFT.
THIS WILL HELP USHER IN LOW LEVEL MOISTURE WHICH WILL RESULT IN
LOW CIGS AFTER 06Z. THE HIGHEST LIKELIHOOD OF LOW END MVFR CIGS
WILL BE AT KJCT/KBBD WITH SLIGHTLY LESS CONFIDENCE AT KSJT. I WAS
ON THE FENCE AS TO WHETHER TO INCLUDE CIGS AT KABI AFTER 12Z BUT I
DECIDED TO GO WITH A SCATTERED GROUP FOR NOW AND WATCH THE
SATELLITE TRENDS THIS EVENING. LOW CIGS WILL DISSIPATE BY 18Z
GIVING WAY TO MOSTLY SUNNY SKIES AND INCREASING SOUTHWEST WINDS.
WIND SPEEDS OF 14-16 KTS ARE EXPECTED BY MID AFTERNOON WITH GUSTS
EXCEEDING 20 KTS AT TIMES.
JOHNSON
&&
.PREV DISCUSSION... /ISSUED 350 PM CST TUE FEB 15 2011/
SHORT TERM...
TEMPERATURES ARE WELL ABOVE NORMAL THIS AFTERNOON AND HAVE WARMED
INTO THE UPPER 70S TO LOWER 80S ACROSS WEST CENTRAL TEXAS. SKIES ARE
CLEAR AND WILL REMAIN CLEAR THROUGH EARLY TONIGHT. PER THE BOUNDARY
LAYER AND LOW-LEVEL MOISTURE FIELDS...THE LOW CLOUD DEVELOPMENT
LATER TONIGHT WILL BE MORE EXPANSIVE THAN WHAT OCCURRED LAST NIGHT
OVER WEST CENTRAL TEXAS...AND WILL BE A LITTLE SLOWER TO BREAKUP
WEDNESDAY MORNING. THE LONGER DURATION OF LOW CLOUDS WILL ACROSS
SOUTHEASTERN SECTIONS OF OUR CWA. SOUTH-SOUTHWEST WINDS WILL
CONTINUE THROUGH THE SHORT TERM WITH WITH THE SPEEDS A LITTLE HIGHER
ON WEDNESDAY. HIGHS ON WEDNESDAY EXPECTED TO BE SIMILAR TO THIS
AFTERNOON.
LONG TERM...
EXTENDED PERIOD WILL BE DOMINATED BY TROUGHING TO OUR WEST WITH
A PREDOMINANT SOUTHWEST FLOW ALOFT AND PERSISTENT 850 MB THERMAL
RIDGE ACROSS THE AREA. THIS WILL RESULT IN A CONTINUATION OF
SPRING LIKE CONDITIONS FOR WEST CENTRAL TEXAS WITH DAYTIME HIGHS
MAINLY IN THE 70S THROUGH EARLY NEXT WEEK...WITH OVERNIGHT LOWS IN
THE 40S AND 50S. GFS NOT AS AGGRESSIVE WITH THE WEAK FRONT ON
FRIDAY AND NOW STALLS THE FRONT ACROSS THE BIG COUNTRY DURING THE
DAY...THEN LIFTS IT NORTH OF THE AREA FRIDAY NIGHT. GFS STILL
PRODUCES SOME VERY LIGHT QPF OVER THE WEEKEND BUT CONFIDENCE VERY
LOW THAT MEASURABLE PRECIPITATION WILL OCCUR GIVEN LACK OF ANY
APPRECIABLE SUPPORT. STILL MAY SEE SOME VERY LIGHT PRECIP DEVELOP
WITH SOME WEAK ISENTROPIC LIFT...SO HAVE RETAINED THE SLIGHT POPS
FOR EASTERN ZONES SATURDAY INTO SUNDAY. SATURDAY STILL LOOKING
LIKE THE COOLEST DAY WITH ABUNDANT CLOUD COVER AROUND...WITH HIGHS
IN THE UPPER 60S TO NEAR 70 DEGREES.
SHORTWAVE TROUGH EJECTS OUT OF THE DESSERT SOUTHWEST AND INTO THE
CENTRAL PLAINS SUNDAY INTO MONDAY...SENDING ANOTHER WEAK FRONT
ACROSS THE AREA. KEPT FORECAST DRY WITH THE FRONTAL PASSAGE ON
MONDAY AS BULK OF UPPER LEVEL SUPPORT WILL REMAIN NORTH OF OUR
AREA.
FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS THIS AFTERNOON ACROSS THE BIG
COUNTRY AND CONCHO VALLEY WILL EASE DURING THE EVENING...WHEN
RELATIVE HUMIDITY VALUES WILL BEGIN TO INCREASE. ON WEDNESDAY...
SOUTH-SOUTHWEST WINDS WILL BE GUSTY AND A LITTLE STRONGER THAN
WHAT IS OCCURRING TODAY...BUT AFTERNOON RELATIVE HUMIDITY VALUES
ARE NOT EXPECTED TO BE AS LOW. ELEVATED FIRE WEATHER CONDITIONS
WILL STILL BE POSSIBLE ACROSS THE WESTERN BIG COUNTRY AND
NORTHWESTERN CONCHO VALLEY HOWEVER...WHERE MINIMUM AFTERNOON
RELATIVE HUMIDITY VALUES ARE EXPECTED TO BE AROUND 25 PERCENT.
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST
TO OCCUR THURSDAY AFTERNOON ACROSS THE WESTERN BIG COUNTRY...
NORTHWESTERN CONCHO VALLEY AND INTO NORTHWESTERN CROCKETT
COUNTY. ONE FACTOR WHICH MAY KEEP CRITICAL THRESHOLDS FROM BEING
MET IS THAT THE STRONGEST WIND SPEEDS COULD OCCUR BEFORE THE
AIR BECOMES DRY ENOUGH FOR RELATIVE HUMIDITY VALUES TO DROP
TO OR BELOW 20 PERCENT. ALTHOUGH GUSTY WINDS ARE STILL POSSIBLE
LATE THURSDAY AFTERNOON WHEN MINIMUM RELATIVE HUMIDITIES ARE
REACHED...THE WIND SPEEDS BY THAT TIME WILL BE STARTING TO
DECREASE. THIS RED FLAG POTENTIAL WILL BE MONITORED CLOSELY. ON
FRIDAY A WEAK COLD FRONT IS FORECAST TO MOVE SOUTH INTO WEST
CENTRAL TEXAS...BUT THE LATEST INDICATIONS ARE THAT THIS FRONT
MAY STALL SOMEWHERE OVER THE BIG COUNTRY. RAIN CHANCES REMAIN
MINIMAL THROUGH FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 50 79 53 78 52 / 0 0 0 0 0
SAN ANGELO 48 82 52 80 50 / 0 0 0 0 0
JUNCTION 50 77 54 75 54 / 0 0 0 0 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
25
Hazardous weather outlook, Feb 15, 3:10 PM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
310 PM CST TUE FEB 15 2011
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-162115-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
310 PM CST TUE FEB 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ELEVATED FIRE WEATHER CONDITIONS THIS AFTERNOON ACROSS THE BIG
COUNTRY AND CONCHO VALLEY WILL EASE DURING THE EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
THURSDAY AFTERNOON ACROSS THE WESTERN BIG COUNTRY...NORTHWESTERN
CONCHO VALLEY AND INTO NORTHWEST CROCKETT COUNTY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Wildfire, Fisher
- When
- February 15, 5:51 PM CST to February 17, 5:20 PM CST
- Where
- Fisher forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
This wildfire originated after a controlled burn went out of control. Multiple agencies fought this fire that began on February 15. The wildfire burned approximately 2000 acres.
Wildfire, Tom Green
- When
- February 17, 5:20 PM CST to 10:00 PM CST
- Where
- Tom Green forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.404, -100.462 (the zone’s center; the record gives no point)
A grass and brush fire located east of U.S. Highway 87 between Graston and Harper Roads burned about 500 acres. Several neighboring fire departments assisted. The cause of the fire was believed to have been caused by the sparks associated with a tire blowout on U.S. Highway 87.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge and Flood in California, February 15 to 17, 20111 death · $640,000 · 52 kt wind · 11 events
- Flood in North Dakota, February 15 to 20, 2011$200,000 · 1 event
- Winter Storm in California, February 15 to 17, 20116 events
- Heavy Snow in California, February 15 to 18, 20115 events
- Astronomical Low Tide in New Jersey, February 15, 20114 events
- Heavy Snow in Idaho, February 15 to 16, 20114 events
- Heavy Snow in Oregon, February 15 to 17, 20114 events
- Astronomical Low Tide in Pennsylvania, February 15, 20112 events
- Heavy Snow in Idaho, February 15 to 16, 20112 events
- Astronomical Low Tide in Delaware, February 15, 20111 event
- High Wind in Massachusetts, February 15, 201150 kt wind · 1 event
- Heavy Snow in Washington, February 15 to 16, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286999, 287004.